Rockford paramedics inundated with overdose calls - WREX.com – Rockford’s News Leader

Rockford paramedics inundated with overdose calls

Posted:
ROCKFORD (WREX) -

There's a saying, "seeing is believing". Every day, paramedics in Rockford are seeing drug overdoses and they say they believe the problem is getting worse.

"Sometimes you get five or six in a day, "said firefighter/paramedic Matthew Unger.

"If we go a shift without having one then we're pretty lucky," said firefighter/paramedic A.J. Dilonardo.

Getting called for an overdose every day isn't out of the norm for Rockford firefighter/paramedics. But it didn't used to be that way.

Rockford Fire is responding to overdose calls more than ever before.

In 2010, it had 181 overdose calls. It saw peaks and valleys the next few years; 241 overdose calls in 2012, 181 in 2015. But so far 2017 has overshadowed them all with 254 overdose calls just through October.

"There's times that you'll see the habitual user and you know you see them multiple times in a year for the same problem," said Unger.

13 News spent went along on calls with firefighter, paramedics to see what their day-to-day life at work is like. The department was out on an overdose call just before we arrived. A few hours later, a call came in for a 20-year-old woman who was having trouble breathing. Firefighters told us it was possible that was an overdose.

"Not always does it get called out as an overdose, sometimes it gets called out as an unconscious person, unresponsive," said Dilonardo,

Paramedics rush to the home where the woman is unresponsive. They shake her multiple times trying to get her to respond. Eventually, the paramedics give her Narcan, the opioid reversal drug. It turns out the particular patient did not overdose on any opiates, but it's a precaution they take with the problem being so rampant.

"It's our protocol to do with unknown mental statuses, it's not going to hurt an individual if they didn't use it," said Unger.  

Rockford's ambulances are stocked with Narcan. Paramedics say they sometimes have to give people two, three even four doses of it to save someone from their overdose. And it's not just heroin they're seeing people overdose on.

"St. Anthony has been giving us a lot of training in how to recognize not just heroin overdose but fentanyl, and even now tranquilizers. Stuff that's used for large animals that people are getting their hands on, " said Lt. Trevor Hogan

There's another dangerous and powerful opioid paramedics are preparing to see hit our streets. One that could spike our overdose numbers even more. It's called carfentanyl.

"There hasn't been any cases around here. There's certain areas in the country this has been occurring but it's the next step we could be seeing," said Hogan.

A next step paramedics say they're prepared for as the opioid epidemic continues to grow before their eyes.

Powered by Frankly